Texas, 2023

Tornado and Hail in Texas, June 14, 2023

June 14, 2023 · NWS SHV · 10 events in 5 counties and zones

Supercell thunderstorms developed toward midday across the middle Red River Valley along and south of a stalled frontal boundary. These thunderstorms progressed east southeast with upper 80s temperatures on the warm side of the boundary with dew points exceeding 75 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2.0 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Supercell thunderstorms developed toward midday across the middle Red River Valley along and south of a stalled frontal boundary. These thunderstorms progressed east southeast with upper 80s temperatures on the warm side of the boundary with dew points exceeding 75 degrees. Mid-level lapse rates of 7-8 C/km overspread this very moist low-level air mass over a rather broad west-to-east corridor, supporting extreme instability upwards of 4500 J/kg well downstream of the upscale-growing convection. Coinciding this corridor of extreme buoyancy was very strong effective bulk shear near 65 kts along with hodographs that were modestly curved at the low levels and elongated above 3 km AGL. Numerous local storm reports were documented of large hail, damaging wind gusts, and an isolated tornado across parts of East and Northeast Texas throughout the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 14, 9:47 AM CST, 51 minutes earlier.

Area forecast discussion, Jun 14, 9:47 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1047 AM CDT Wed Jun 14 2023

...New UPDATE...

.UPDATE...
Issued at 1040 AM CDT Wed Jun 14 2023

As of the 15Z hour, a few areas of early convection across
southwest Arkansas are rapidly dissipating as they drift east. To
our west along the Oklahoma-Texas state line, new areas of
convection are already lighting up and advancing into an
environment which looks to be very favorable for supporting
continued and new convection through the afternoon hours.

An area of steep lapse rates in excess of 8 deg C/km will be in
place late this morning and into the early afternoon across the
heart of the ArkLaTex, extending into south central Arkansas and
north central Louisiana. As indicated in the 06Z GFS run, a broad
area of high CAPE likely in excess of 4000 J/kg will remain
present across the majority of the ArkLaTex, particularly zones of
east Texas and extreme southwest Arkansas and northwest
Louisiana, likely increasing and shifting east into the afternoon
and evening. This will be concurrent with little to no capping and
low LCL heights of a few hundred meters. Between 18Z and 00Z, a
broad area of bulk shear in the neighborhood of 50 kts will be
present areawide, with higher values developing across our eastern
zones into the evening.

Thus, new areas of convection look to easily develop, and will bring
with them a particular threat of very large hail, easily greater
than 2 inches in diameter. As the system of storms advances east,
a pronounced wind threat will develop, particularly across our
eastern zones and into northeast Louisiana. Finally, the tornado
threat looks comparably less impressive, with SRH values generally
below 200 m^2/s^2, but cannot be ruled out altogether,
particularly in combination with the increasing shear values as
the storms advance eastward.

The overnight forecast package on the whole remains consistent with
this morning's developments. Modified afternoon highs slightly with
the latest CONSShort guidance and adjusted PoP coverage to be
representative of the increased area expected to be impacted by
today's convection.

/26/

&&

.SHORT TERM...
(Wednesday through Thursday)
Issued at 414 AM CDT Wed Jun 14 2023

The active weather pattern over the past few days will finally
begin to break down and shift away from the Four State Region
towards the end of the week. Upper troughing over the Midwest will
weaken and shift east into upper New England, reducing the
pressure gradient and magnitude of northwesterly flow aloft over
the next 36 hours. That said, the convective environment over the
next 18-24 hour period will remain very conducive to more severe
thunderstorms capable of producing more large hail and damaging
winds (still can't rule out tornadoes). Short-range guidance
continues to show supercellular storm modes/updrafts generally
north of the I-20 corridor supporting hail production in an
atmosphere with mid-level lapse rates at or above 8 C/km (near
record-high for this time of the year according to sounding
climatology, per the SPC). Temporally this round of convective
activity will continue well through the afternoon, moderating
temperature maximums into the upper 80s/lower 90s.

After sunset, another round of thunderstorms are expected to form
and continue through the overnight hours within a still ample
environment for all types of hazardous severe weather (especially
for zones east of the I-49 corridor). Temperature minimums will be
moderated into the upper 60s/low-to-mid 70s as a result. By
tomorrow morning, the shortwave responsible finally pulls away
toward the east with the to provide a longer break in convective
activity. Chances of showers and thunderstorms will still exist,
however, the amount of ingredients for severe thunderstorms will
be greatly reduced as a result, allowing temperature maximums in
the mid-to-upper 90s. /16/

&&

.LONG TERM...
(Thursday Night through Wednesday)
Issued at 414 AM CDT Wed Jun 14 2023

By Thursday night, the influence of an expanding upper-level ridge
to our W/SW will become more pronounced but still not enough to fend
off convection. That is because yet another shortwave disturbance in
NW flow aloft is expected to disrupt the expansion of the ridge axis
and traverse the Southern Plains and Middle Red River Valley through
Thursday night into early Friday morning. As a result, scattered to
numerous showers and thunderstorms will develop along the advancing
shortwave, generally along and north of the I-20 corridor. Although
severe weather is unlikely, cannot rule out a few strong storms with
small hail and gusty winds. Farther to the south, the influence of
the ridge will likely preclude any convection with low temperatures
ranging from the upper 60s to lower 70s north in rain-cooled areas
while mid 70s will be more common farther south.

From Friday onward, the upper ridge will begin to flex its muscle a
bit more although NW flow aloft overtop the ridge axis centered over
northern Mexico/Deep South Texas will maintain low-end rain chances
across much of our northern and eastern zones through the weekend.
However, this won't do much to temper the building heat wave across
our area as daily high temperatures will push into the mid to upper
90s and even some isolated triple-digits possible in our extreme
southern zones. Not surprisingly, heat advisories will become more
likely by the end of the week and almost certain by the weekend.

This trend of above normal temperatures will carry into next week
even as the ridge retreats ever so slightly to the W/SW deeper into
Mexico. Overall, the forecast looks quite similar with only low-end
rain chances still possible across our northern and eastern zones
through the middle of next week.

/19/

&&

.AVIATION...
(12Z TAFS)
Issued at 630 AM CDT Wed Jun 14 2023

For the 14/12Z TAF update, a lull in convective activity is
allowing MVFR/IFR low cloud decks to develop across most of the
airspace. TSRA/+TSRA will be possible by 14/18Z-15/08Z with
powerful storm updrafts producing large GR once again as a
result, especially along and north of the I-20 corridor. Some VFR
vis/cigs improvement will be possible at KLFK and other western
terminals by the end of the period. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  91  74  95  75 /  50  40  10  20
MLU  92  71  93  73 /  60  70  30  20
DEQ  84  67  92  68 /  50  50  10  40
TXK  83  71  94  72 /  60  50  10  40
ELD  85  68  90  69 /  60  70  20  40
TYR  90  74  97  75 /  40  20  10  20
GGG  90  73  95  73 /  40  30  10  20
LFK  93  76  98  75 /  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....19
AVIATION...16
Hazardous weather outlook, Jun 14, 8:46 AM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
946 AM CDT Wed Jun 14 2023

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-138-151100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Bienville-
Jackson-Ouachita-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Harrison-
946 AM CDT Wed Jun 14 2023

...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma and northeast Texas.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are expected again today and through
tonight as a stationary front continues to linger across the region.
Very large hail 2 inches in diameter or greater and damaging winds
will be the primary threats, but an isolated tornado cannot be
completely ruled out across parts of the I-20 and I-30 corridors.
Finally, areas of heavy rainfall may also pose a threat of localized
flash flooding with thunderstorms that train over the same areas,
mainly along and north of the I-20 corridor.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The potential for scattered thunderstorms will persist through the
remainder of this week as a frontal boundary is expected to remain
nearly stationary and linger across the region. Although the threat
of severe weather is expected to gradually diminish by late week, a
few strong to marginally severe thunderstorms cannot be ruled out.

By this weekend and into early next week, thunderstorm chances will
largely decrease while temperatures increase into the mid and upper
90s to near 100 degrees with heat advisory conditions likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today through tonight.

LAZ010-011-017>022-TXZ136-137-149>153-165>167-151100-
De Soto-Red River-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
Smith-Gregg-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
946 AM CDT Wed Jun 14 2023

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are expected again today and through
tonight as a stationary front continues to linger across the region.
Very large hail 2 inches in diameter or greater and damaging winds
will be the primary threats, but an isolated tornado cannot be
completely ruled out across parts of the I-20 and I-30 corridors.
Finally, areas of heavy rainfall may also pose a threat of localized
flash flooding with thunderstorms that train over the same areas,
mainly along and north of the I-20 corridor.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The potential for scattered thunderstorms will persist through the
remainder of this week as a frontal boundary is expected to remain
nearly stationary and linger across the region. Although the threat
of severe weather is expected to gradually diminish by late week, a
few strong to marginally severe thunderstorms cannot be ruled out.

By this weekend and into early next week, thunderstorm chances will
largely decrease while temperatures increase into the mid and upper
90s to near 100 degrees with heat advisory conditions likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today and tonight.

09

In the hours before

Special weather statement, Jun 14, 8:29 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Shreveport LA
929 AM CDT Wed Jun 14 2023

ARZ060-070-071-TXZ097-141500-
Hempstead AR-Lafayette AR-Miller AR-Bowie TX-
929 AM CDT Wed Jun 14 2023

...A strong thunderstorm will impact portions of southeastern
Hempstead, central Miller, northeastern Lafayette and southeastern
Bowie Counties through 1000 AM CDT...

At 928 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wake Village, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Texarkana, Wake Village, Stamps, Lewisville, Nash, Red Lick, Buckner,
Garland, Mandeville, Genoa, Mount Pleasant, Patmos, Pleasant Hill,
Hervey, Spirit Lake and Piney Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southwestern Arkansas...and northeastern Texas.

&&

LAT...LON 3345 9348 3345 9345 3329 9344 3329 9405
      3330 9406 3329 9409 3331 9409 3330 9410
      3331 9411 3329 9411 3331 9417 3347 9419
      3356 9348
TIME...MOT...LOC 1428Z 265DEG 53KT 3339 9409

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

50

The radar

The Shreveport radar (KSHV), 170 km away, was scanning. The volume nearest the first event began at 16:38 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Red River

When
June 14, 10:38 AM CST
Where
Red River County, 1.15 mi E of Bogata
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.470, -95.200

Trees and power lines downed across Bogata.

Hail, Titus

When
June 14, 11:00 AM CST
Where
Titus County, 1.35 mi WNW of Wilkerson
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
33.360, -94.970

Half dollar size hail reported east of Talco.

Hail, Morris

When
June 14, 11:28 AM CST
Where
Morris County, 0.9 mi NE of Naples
Measured
2 in hail
Reported by
Public
Coordinates
33.210, -94.670

Hen egg size hail reported in Naples.

Thunderstorm Wind, Cass

When
June 14, 11:41 AM CST
Where
Cass County, 3.87 mi NNW of Antioch
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
33.230, -94.250

Large tree down on an RV in Atlanta State Park, with occupant injured.

Tornado, Cass

When
June 14, 11:43 AM CST to 11:54 AM CST
Where
Cass County, 4.43 mi N of Antioch to 2.77 mi SE of Springdale
Rating
EF2
Path length
8.92 mi
Path width
500 yd
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
33.244, -94.216

An EF-2 tornado with estimated maximum winds near 120 mph initially produced damage along the shore of Wright Patman Lake. It snapped and uprooted hundreds of hardwood and softwood trees along its path, first crossing CR-3555. After it crossed CR-3555, it peeled part of a roof off of a single family home. The tornado continued to snap and uproot trees as it paralleled CR-3555 and crossed CR-3551 and CR-3554. The tornado strengthened to EF-2 intensity as it crossed CR-3659 and produced more widespread snapping of trees. As the tornado continued on, its most intense damage was at a two-story industrial facility along US-59. The tornado tore off the roof and damaged walls of the facility, bending and breaking parts of metal frame of its roof structure.

After crossing US-59 and tossing vehicles, the tornado snapped more trees on the other side of the road. The tornado weakened some with more uprooting and sporadic tree snaps as it crossed FM-2327, CR-3781, CR-3778, FM-3129, and CR-3886. It finally lifted as it crossed CR-3889 as damage transitioned to all straight-line wind damage with winds estimated at 80 to 90 mph as the storm continued to the border of Cass County, Texas and Miller County, Arkansas.

Thunderstorm Wind, Cass

When
June 14, 11:50 AM CST
Where
Cass County, 1.74 mi W of Atlanta
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
33.120, -94.160

A 61 mph wind gust was recorded at Hall-Miller Municipal Airport in Atlanta.

Hail, Smith

When
June 14, 5:10 PM CST
Where
Smith County, 5.65 mi NNW of Garden Vly
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.590, -95.580

Nickel size hail reported in the Jamestown community.

Hail, Smith

When
June 14, 5:19 PM CST
Where
Smith County, 2.99 mi WNW of Garden Vly
Measured
2 in hail
Reported by
Public
Coordinates
32.530, -95.580

Hen egg size hail reported.

Hail, Smith

When
June 14, 5:20 PM CST
Where
Smith County, 1.81 mi NW of Carroll
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
32.500, -95.570

Hen egg size hail reported in the Stallion Park Place and Stallion Lake Ranch areas in northwest Smith County.

Hail, Smith

When
June 14, 5:29 PM CST
Where
Smith County, 1.5 mi NNW of Mt Sylvan
Measured
1 in hail
Reported by
Public
Coordinates
32.470, -95.460

Quarter size hail reported near Hideaway via social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110906, 1110587, 1110810, 1115007, 1115015, 1115001, 1110811, 1110868, 1110872, 1110867.